Hail, Ochiltree
- When
- July 4, 3:43 PM CST
- Where
- Ochiltree County, 15 mi SE of Perryton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -100.617
Reported from Wolf Creek Park southeast of Perryton.
Severe thunderstorms with large hail moved across the eastern half of the Texas panhandle during the late afternoon and early evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large hail moved across the eastern half of the Texas panhandle during the late afternoon and early evening hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT SUN JUL 4 2004 .DISCUSSION... CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS. WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA... MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE. NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 64 92 64 86 / 20 10 30 30 BEAVER 66 95 64 77 / 30 10 30 20 BOISE CITY 61 91 59 78 / 20 10 20 20 BORGER 67 94 65 82 / 30 10 30 30 BOYS RANCH 64 94 63 84 / 20 10 30 30 CANYON 64 93 65 87 / 20 10 30 30 CLARENDON 70 92 71 88 / 30 10 30 30 DALHART 59 90 60 81 / 20 10 30 30 GUYMON 62 94 62 78 / 20 10 30 20 HEREFORD 63 91 64 88 / 20 10 30 30 LIPSCOMB 67 93 66 83 / 30 10 30 20 PAMPA 68 92 65 85 / 30 10 30 30 SHAMROCK 69 92 69 88 / 30 10 30 30 WELLINGTON 70 94 72 89 / 30 10 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUL 4 2004 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND EVENING. WHILE THE MAIN THREAT WILL COME FROM LARGE HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA WHERE INSTABILITY AND WIND SHEAR ARE FAVORABLE. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE NORTHEAST HALF OF THE PANHANDLE AREA ON MONDAY...AND MOST OF THE PANHANDLES ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED OVER THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. SPOTTER GROUPS MAY BE ACTIVATED AGAIN MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 425 PM CDT SUN JUL 4 2004 OKZ003-TXZ004-005-009-042200- BEAVER OK-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX- 425 PM CDT SUN JUL 4 2004 ...STRONG THUNDERSTORMS DEVELOPING IN THE EASTERN OKLAHOMA AND NORTHEASTERN TEXAS PANHANDLES... STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST OF WOLF CREEK PARK...AND 4 MILES NORTH OF PERRYTON AT 421 PM CDT. THESE THUNDERSTORMS ARE DEVELOPING RAPIDLY...AND MOVING NORTH AT 10 MPH. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 5 PM...AND MOVE NORTH. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND SMALL HAIL WILL ACCOMPANY THESE THUNDERSTORMS. WOLF CREEK PARK...PERRYTON...BRYANS CORNER...AND THE CITY OF BEAVER WILL BE AFFECTED BY THESE THUNDERSTORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS AREA...THROUGH 10 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 426 PM CDT SUN JUL 4 2004 OKZ001-TXZ001-042200- CIMARRON OK-DALLAM TX- 426 PM CDT SUN JUL 4 2004 A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF BLACK MESA PARK TO 13 MILES SOUTHWEST OF FELT AT 426 PM CDT...MOVING EAST AT 10 MPH. THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF PERIODS OF HEAVY RAINFALL. PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY... AND BLACK MESA STATE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 14
The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
10 hail. Local standard time, as filed.
Reported from Wolf Creek Park southeast of Perryton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414123, 5414124, 5414125, 5414126, 5414127, 5416990, 5415584, 5415585, 5415586, 5415587.